• Louvenia Ringuette, RN BSN

MEDICATION ERRORS: “LOOK -ALIKE” MEDICATION


What is a Look- Alike medication? A medication that sounds or looks like another.

Today I’d like to look at medication errors caused specifically by “Look A Like” medications.

The World Health Organization (WHO) noted in 2007 that Medication errors from confusing medication names or labeling are the most common medication error around the world. http://www.who.int/patientsafety/solutions/patientsafety/PS-Solution1.pdf.

What is a Medication Error?

One commonly used definition for a medication error is:

“Any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing; order communication; product labeling, packaging, and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use.”

Medication errors are not the only reason for the poor outcomes after taking medication. However, many times it is the reason.

According to a Food and Drug Administration 2016 report,

“Medication errors are a leading cause of preventable death in the United States, and data from the Institute of Medicine suggest that as many as 7000 Americans die each year from medication-related causes.” Medications errors occur in the home and/or by healthcare professionals. https://www.pharmacytimes.com/news/fda-issues-guidance-to-reduce-medication-errors

Let me provide an example of a medication error caused by two medications commonly confused: Losec, vs. Lasix.

Losec is a medication that belongs to the group of medications known as ‘proton pump inhibitors’. Losec is a medication available over the counter as “Prilosec”. It is used to reduce stomach acid production to treat gastric reflex and/ or prevent stomach ulcers.

Vs.

Lasix on the other hand is aloop diuretic prescription drug that is used to eliminate extra water and salt in people who have problems with fluid retention, and is used to treat congestive heart failure, edema, hypertension, and liver disease just to mention a few.

As you can see these medications are used to treat very different medical conditions, and could potentially cause grave danger if an individuals is given the wrong medication for the wrong condition.

How can these types of errors be prevented? WHO and others organization suggest the use of generic drug names vs. brand names to prevent such mistakes. For example, Lasix is the brand name for the generic drug furosemide, while Prilosec, and Losec, among others, is the brand name for the generic drug Omeprazole. If the medication order was written or called in as Omeprazole or Furosemide, confusion of the two could be avoided.

Medication labeling and storage is another contributing factor in medication errors.

When you give a medication often, it is common to memorize the bottle or package, the shape or color of the medication. This makes recognizing and retrieving the medication the next time it is due with just a glance. Unfortunately, manufacturer labeling, and packaging size and color have contributed to many medication errors, as has facility storage issues.

Healthcare facilities often have a wide variety of medication located in one central place such as drawers, a cart or cabinets for efficiency. When different medications with similar appearance or packaging are stored together it is easy for someone to reach in and grab what they think is the medication ordered not realizing there is another medication that is packaged or looks-alike. Mixing up and administering the wrong medications can cause devastating effects.

Lets look at injectable medications for instance. Most have specific administration guidelines such as what route to give it by, whether it needs to be mixed and with what, how quickly to administer it or when it should or should not be given. Not mixing a medication correctly can cause tissue death at the administration site, or can cause systemic issues such as organ failure, strokes, etc., and even death. Think about it, If you need to administer something for say a heart attack in progress , and you administer a non-cardiac medication instead, there is the potential that the heart attack will progress and the patient will suffer ill effects.

How can you protect yourself and others?
  1. Read medication labels not once, or twice but three times; when you take the bottle or package off the shelf and again as you are getting the medication out of the bottle, box or vial and when you put the medication back.

  2. Know what medications you take and what they are used for.

  3. When you receive a new medication order, ask if you should stop any of your previous medications. Some medications may not be compatible or may add to or decrease the effects of the new medication, and has the potential to cause ill effects.

  4. Always question the healthcare provider administering your medication if something does not look, smell or feel right.

How can a nurse consultant help you with medication prevention?
  1. For a facility the nurse consultant can monitor your staff administering medications to ensure they are following the “5 Rights of Medication Administration”.

  2. The nurse can inspect your medication storage for expired, discontinued medications, proper temperature control, identify look-alike medications stored too closely and educate staff on proper storage and administration just to mention a few services.

  3. A legal nurse consultant can help in a lawsuit to assess if the standards of practice where followed, they can help with discovery by identifying the proper policies and procedures to request. They can educate the attorney, staff and jury on proper medication administration practices or medication use.

For more information or assistance feel free to contact me at 360-632-1818.

Resources that you may feel to be helpful.

The Joint Commission has a published list of look-alike/sound-alike drugs that are considered the most problematic medication names across settings. (This list is available at www.jointcommission.org/NR/rdonlyres/C92AAB3F-A9BD-431C-8628-11DD2D1D53CC/0/lasa.pdf.

In 2016 The Food and Drug administration issued guidance for reducing medication errors. https://www.pharmacytimes.com/news/fda-issues-guidance-to-reduce-medication-errors. No matter who is administering medication extra steps should be taken to ensure you are giving the right medication, at the right time, and in the right manner.

#LegalNurseConsultant #medicationerrors #care #healthcare #nurse #Healthcare

31 views

© 2017 by Ringuette Legal Nursing Consultant LLC. Proudly created with Wix.com

Knowledge is power.  Continue to grow with books such as these.